ALBUQUERQUE, N.M. -- Got a cold? Feel lousy? Before you load up on some of the familiar brandname over-the-counter drugs, pay attention to the warning labels.
The Food and Drug Administration issued a report late last month calling for stronger warnings on drugs containing the painkiller acetaminophen - an ingredient in common remedies like Tylenol, NyQuil, Theraflu and Excedrin.
The New Mexico Poison and Drug Information Center added its warning last week after helping 90 people in the past year who were poisoned by unintentionally taking too much acetaminophen.
Sandoval County Commissioner Dave Bency can tell you why.
In late March, Bency suffered a brush with death that sent him to a Dallas hospital, where specialists thought they would have to put him on a waiting list for a liver transplant.
In a recent interview, he said he's still not sure exactly how it all happened, but doctors have warned him not to take any medications containing acetaminophen in the future.
"The bottom line is that it was some combination of whatever I'd been taking plus the prescription medications," Bency said.
It started with cold and flulike symptoms. Bency sought relief by taking NyQuil and DayQuil, but when his fever wouldn't go away he consulted a doctor who prescribed azithromycin, an antibiotic, and Tussinex, a cough syrup. At first, he felt better but still tired. Two days later, a Saturday, his wife returned from a walk and couldn't rouse him.
"His eyes were open, but he wasn't responding. Something told me something was wrong," Teresa Bency said.
Alarmed, she called 911. An ambulance rushed Bency to the Lovelace Westside Hospital, where a check on his vital signs showed the oxygen level in his blood at 50 percent of normal. Blood tests showed enzyme levels in his liver were rising fast - a danger signal.
Hospital staffers moved Bency into an intensive care unit. Physicians overseeing his care summoned liver specialists, who determined his situation was deteriorating so rapidly that he might not survive without a liver transplant, if a donor could be found. Because New Mexico didn't have any facilities capable of such an operation, the specialists told him he might have to be transported to a hospital in Phoenix, Denver or Dallas, Bency said.
That was the moment he felt fear.
"There was about 10 minutes there when I made my peace with the Lord," Bency said. After that, he relaxed and decided to let fate take its course.
A few hours later, he learned he would be sent to Dallas. Soon, he was in an ambulance bound for the general aviation area at the Albuquerque International Sunport, where he was loaded onto a small jet.
Once in Dallas, Bency was admitted to a liver and kidney unit at Baylor University Medical Center. Specialists immediately put him on an intravenous detoxification program to fight acetaminophen poisoning.
Most people are at risk only if they exceed the recommended amount of acetaminophen, but accidental overdoses have become increasingly common, according to a 2006 study by the American Association for the Study of Liver Diseases.
The FDA report said more consumer education is necessary to alert people to the links between acetaminophen and liver injury.
Tylenol packages carry labels warning against the potential for liver damage. But the report said, "Consumers may not be aware that acetaminophen is present in many over-the-counter combination products, so they may unknowingly exceed the recommended acetaminophen dose."
Absent a transplant, acute liver failure can result in death, but Bency said he was one of the lucky ones. After 24 hours on the detoxification program, his liver condition improved.
"Then my kidneys started to go haywire," Bency said.
Specialists told him the normal treatment would be to start dialysis, but they were worried his kidneys might completely fail. They decided to wait and see what happened.
Bency's condition steadily improved, and, after a week in the Dallas hospital, he was well enough to return to New Mexico.
Despite the severity of his condition, he said he never felt any pain, but he did suffer from extreme exhaustion, a condition that has been slow to dissipate. He has returned to his regular gym routine, but is still more than 20 pounds below his former training weight and his strength level isn't back to normal.